Skip to main content

Torsional Rigidity and Bergman Analytic Content of Simply Connected Regions


We exploit the equality of Bergman analytic content and torsional rigidity of a simply connected domain to develop a new method for calculating these quantities. This method is particularly suitable for the case when the region in question is a polygon. A large number of examples are computed in explicit detail to demonstrate the utility of our ideas.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7


  1. We note that (5) is valid for any domain in \(\varOmega \subseteq \mathbb {C}\) for which the Bergman polynomials form a basis for the Bergman space of \(\varOmega \).


  1. Avkhadiev, F.G.: Solution of the generalized Saint Venant problem. Math. Sb. 189(12), 3–12 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  2. Bañuelos, R., Van Den Berg, M., Carroll, T.: Torsional rigidity and expected lifetime of Brownian motion. J. Lond. Math. Soc. (2) 66(2), 499–512 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  3. Bell, S., Ferguson, T., Lundberg, E.: Self-commutators of Toeplitz operators and isoperimetric inequalities. Math. Proc. R. Ir. Acad. 114A(2), 115–133 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  4. Carleman, T.: Über die approximation analytisher funktionen durch lineare aggregate von corgegebenen. Potentzen. Ark. Mat. Astron. Fys. 17(9), 1–30 (1922)

    Google Scholar 

  5. Chihara, T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978)

    MATH  Google Scholar 

  6. Crasta, G., Fragalà, I., Gazzola, F.: A sharp upper bound for the torsional rigidity of rods by means of web functions. Arch. Rational Mech. Anal. 164(3), 189–211 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  7. Diaz, J.B., Weinstein, A.: The torsional rigidity and variational methods. Am. J. Math. 70, 107–116 (1948)

    MathSciNet  Article  MATH  Google Scholar 

  8. Eremenko, A., Lundberg, E.: Non-algebraic quadrature domains. Potential Anal. 38(3), 787–804 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  9. Farrell, O.J.: On approximation to an analytic function by polynomials. Bull. Am. Math. Soc. 40(12), 908–914 (1934)

    MathSciNet  Article  MATH  Google Scholar 

  10. Fleeman, M., Khavinson, D.: Extremal domains for self-commutators in the Bergman space. Complex Anal. Oper. Theory 9(1), 99–111 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  11. Fleeman, M., Khavinson, D.: Approximating \(\bar{z}\) in the Bergman space, in recent progress on operator theory and approximation in spaces of analytic functions. Contemp. Math. 679, 79–90 (2016)

    Article  MATH  Google Scholar 

  12. Fleeman, M., Lundberg, E.: The Bergman analytic content of planar domains. Comput. Methods Funct. Theory 17(3), 369–379 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  13. Garnett, J., Marshall, D.: New Mathematical Monographs, 2. Harmonic measure. Cambridge University Press, Cambridge (2008)

    Google Scholar 

  14. Hurtado, A., Markovorsen, S., Palmer, V.: Torsional rigidity of submanifolds with controlled geometry. Math. Ann. 344(3), 511–542 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  15. Koekoek, R., Lesky, P., Swarttouw, R.: Springer Monographs in Mathematics. Hypergeometric orthogonal polynomials and their \(q\)-analogues, with a foreword by Tom H. Koornwinder. Springer, Berlin (2010)

    Google Scholar 

  16. Lipton, R.: Optimal fiber configurations for maximum torsional rigidity. Arch. Rational Mech. Anal. 144(1), 79–106 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  17. Makai, E.: On the principal frequency of a membrane and the torsional rigidity of a beam. Stanf. Stud. Math. Stat. 4, 227–231 (1962)

    MathSciNet  Google Scholar 

  18. Martin, M., Putinar, M.: Operator Theory: Advances and Applications. Lectures on hyponormal operators, 39th edn. Birkhäuser, Basel (1989)

    Google Scholar 

  19. Miña-Diaz, E.: An asymptotic integral representation for Carleman orthogonal polynomials. Int. Math. Res. Not. IMRN 16, 1–38 (2008)

    MathSciNet  MATH  Google Scholar 

  20. Muskhelishvili, N.I.: Some Basic Problems of the Mathematical Theory of Elasticity. Noordhoff International Publishing, Leiden (1977)

    Book  Google Scholar 

  21. Nevai, P.: Orthogonal polynomials. Mem. Am. Math. Soc. 18(213), 185 (1979)

    MATH  Google Scholar 

  22. Olsen, J.-F., Reguera, M.: On a sharp estimate for Hankel operators and Putnam’s inequality. Rev. Mat. Iberoam. 32(2), 495–510 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  23. Pólya, G.: Torsional rigidity, principal frequency, electrostatic capacity and symmetrization. Q. Appl. Math. 6, 267–277 (1948)

    MathSciNet  Article  MATH  Google Scholar 

  24. Pólya, G., Szegö, G.: Isoperimetric inequalities in mathematical physics. In: Annals of Mathematics Studies, vol. 27. Princeton University Press, Princeton (1951)

  25. Salakhudinov, R.G.: Torsional rigidity and Euclidean moments of a convex domain. Q. J. Math. 67, 669–681 (2016)

    MathSciNet  MATH  Google Scholar 

  26. Simanek, B.: The Bergman shift operator on polynomial lemniscates. Constr. Approx. 41(1), 113–131 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  27. Simon, B.: Orthogonal Polynomials on the Unit Circle, Part One: Classical Theory. American Mathematical Society, Providence (2005)

    MATH  Google Scholar 

  28. Sokolnikoff, I.S.: Mathematical Theory of Elasticity, Summer Session for Advanced Instruction and Research in Mechanics. Brown University, Providence (1941)

    Google Scholar 

  29. Solynin, A., Zalgaller, V.: The inradius, the first eigenvalue, and the torsional rigidity of curvilinear polygons. Bull. Lond. Math. Soc. 42(5), 765–783 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  30. Suetin, P.K.: Polynomials orthogonal over regions and Bieberbach polynomials, translated from the Russian by R. P. Boas. In: Proceedings of the Steklov Institute of Mathematics, No. 100 (1971). American Mathematical Society, Providence (1974)

  31. Szegő, G.: Orthogonal Polynomials. American Mathematical Society, New York (1939)

    MATH  Google Scholar 

  32. Van den Berg, M., Buttazzo, G., Velichkov, B.: Optimization problems involving the first Dirichlet eigenvalue and the torsional rigidity, new trends in shape optimization. Int. Ser. Numer. Math. 166, 19–41 (2015)

    Article  MATH  Google Scholar 

Download references


The authors would like to thank D. Khavinson for useful feedback on a first draft of this manuscript.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Brian Simanek.

Additional information

Communicated by Dmitry Khavinson.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fleeman, M., Simanek, B. Torsional Rigidity and Bergman Analytic Content of Simply Connected Regions. Comput. Methods Funct. Theory 19, 37–63 (2019).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Torsional rigidity
  • Bergman analytic content
  • Bergman polynomials

Mathematics Subject Classification

  • 30E10
  • 30H20